Iowa, 2014Tornado in Iowa, April 13, 2014
April 13, 2014 · NWS DVN · 1 event in 1 county or zone
A strong system of low pressure lifted northeastward across southeastern Iowa on April 13, 2014 bringing showers and thunderstorms to the region. One of these thunderstorms would become severe and produce a brief tornado near Lone Tree Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system of low pressure lifted northeastward across southeastern Iowa on April 13, 2014 bringing showers and thunderstorms to the region. One of these thunderstorms would become severe and produce a brief tornado near Lone Tree Iowa. There was also widespread heavy rain with this system. Three to 5 inches of rain were reported across Iowa, Benton, and Linn Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 2:11 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 13, 2:11 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT SUN APR 13 2014
.SYNOPSIS...
ISSUED AT 309 PM CDT SUN APR 13 2014
ITS RAINING. LOW PRESSURE IS CURRENTLY OVER EASTERN KANSAS...WITH A
WARM FRONT EXTENDING TO THE QUAD CITIES. MOISTURE CONVERGENCE HAS
BEEN MAXIMIZED TO THE NORTH OF THIS FRONT...RESULTING IN WIDESPREAD
HEAVY RAIN OVER EASTERN IOWA...GENERALLY NORTHWEST OF THE QUAD
CITIES. OTHERWISE...MUCH LIGHTER RAINFALL AMOUNTS HAVE BEEN OCCURRING
SO FAR. THUS...WE ARE SATURATED IN THE WEST AND NORTH...BUT NOT IN
THE EAST.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN APR 13 2014
THE MAIN CHALLENGE TONIGHT WILL BE RAIN TRENDS AND POTENTIAL
FLOODING. WHILE THE NORTHWEST IS PRIMED FOR SIGNIFICANT RUN OFF AN
HAS THE HIGHEST FLOOD POTENTIAL ON AREA TRIBS...THE NORTHEAST MAY
YET SEE PLENTIFUL RAIN...RESULTING IN THE ROCK AND PECATONICA RIVERS
SEEING POTENTIAL FLOODING. I HAVE OPTED TO INCLUDE THAT BASIN
DESPITE A HIGHER OVER ALL THREAT IN IOWA TRIBS. RAINFALL WILL EASILY
BE 2 TO 3 INCHES IN OUR NORTHWESTERN CWA BY 00Z TONIGHT...WITH
ANOTHER 0.5 TO 1.0 POSSIBLE OVER THE CWA AFTER 00Z. THIS VOLUME OF
WATER AT LEAST POSES A THREAT FOR MULTIPLE BASINS OVER FLOOD STAGE.
AFTER MIDNIGHT...COLD AIR CRASHES INTO THE CWA WITH A CHANGE OVER TO
SNOW FROM WEST TO EAST EXPECTED. THE GROUND WILL BE WARM...SOPPING
WET...AND AIR SATURATED ABOVE FREEZING AS WELL. THUS I FEEL MODELS
ARE TOO AGGRESSIVE ON COOLING THE BOUNDARY LAYER WELL BELOW FREEZING
TONIGHT. SNOW AMOUNTS WILL BE VERY MINIMAL UNLESS WE ARE IN THE 20S
WHILE IT FALLS. THE LONGER THIS PROCESS TAKES...THE LESS SNOW IS
EXPECTED. AT THIS POINT I AM THINKING 1 OR LESS ONLY ON GRASSY
SURFACES WITH NO ACCUMULATION DURING THE DAY MONDAY.
A LOW CHANCE FOR A MIX WILL CONTINUE MONDAY EAST. HIGHS WILL
STRUGGLE THROUGH THE MID TO UPPER 30S MONDAY. WITH WINDS OF 20 TO 35
MPH...IT WILL BE A VERY UGLY SPRING DAY.
ERVIN
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN APR 13 2014
A RAIN/SNOW MIX WILL LINGER INTO THE EARLY EVENING OVER THE FAR
EASTERN AREAS BEFORE ENDING. THE REMAINDER OF THE NIGHT SKIES WILL
SLOWLY CLEAR AND TEMPERATURES WILL PLUMMET. HOWEVER...THE WET GROUND
IS EXPECTED TO OFFSET SOME OF THE NET COOLING THAT TAKES PLACE.
REGARDLESS...TEMPERATURES MAY VERY WELL APPROACH RECORD LOWS BY
SUNRISE TUESDAY. REFER TO THE CLIMATE SECTION FOR SPECIFIC NUMBERS.
TUESDAY THROUGH WEDNESDAY DRY BUT CHILLY WILL BE SEE AS HIGH
PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES WILL AVERAGE WELL
BELOW NORMAL TUESDAY AND MODERATE ON WEDNESDAY.
WEDNESDAY NIGHT ON...
THERE CONTINUES TO BE SIGNIFICANT DIFFERENCES BETWEEN THE MODELS AS
TO WHAT WILL OCCUR THE SECOND HALF OF THE WEEK WITH ANOTHER STORM
SYSTEM. SOME MODELS HAVE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT DRY
WHILE OTHERS BRING IN RAIN EARLIER. TEMPERATURES THE SECOND HALF OF
THE WEEK ARE EXPECTED TO AVERAGE NEAR OR SLIGHTLY BELOW NORMAL.
THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE NORTHWEST
THIRD OF THE AREA WEDNESDAY NIGHT WITH DRY CONDITIONS ELSEWHERE.
ON THURSDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS
FOLLOWED BY CHANCE POPS THURSDAY NIGHT AND FRIDAY. THERE IS A LOOSE
AGREEMENT AMONG THE MODELS THAT FRIDAY WOULD HAVE THE BETTER CHANCE
FOR RAIN.
DEPENDING UPON HOW THE STORM SYSTEM EVOLVES WILL DETERMINE THE RAIN
CHANCES FOR NEXT WEEKEND. CURRENTLY THE MODEL CONSENSUS HAS SLIGHT
CHANCE POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
ON SUNDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 127 PM CDT SUN APR 13 2014
WIDESPREAD IFR/MVFR CONDITIONS IN MODERATE TO HEAVY RAIN...AND
OCCASIONALLY EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...BEFORE A COLD FRONT SWEEPS THROUGH LIGHTENING RAIN RATES
AND CHANGING OVER TO A SNOW/RAIN MIX. VERY POOR FLYING WEATHER IS
FORECAST THROUGH 13Z MONDAY AS THIS STORM SYSTEM MOVES PAST.
BEYOND 13Z MONDAY...STRONG NORTHWEST WINDS OF 20 TO 30 KTS WILL
CONTINUE WITH MVFR CIGS AROUND 1500 FT.
ERVIN
&&
.HYDROLOGY...
ISSUED AT 309 PM CDT SUN APR 13 2014
HEAVY RAIN FELL ACROSS PARTS OF NORTHEAST IOWA SATURDAY NIGHT WITH
MORE HEAVY RAIN EXPECTED ACROSS THE AREA THROUGH MONDAY MORNING.
SO FAR AREA RIVERS HAVE YET TO SEE MUCH IF ANY RESPONSE TO THE HEAVY
RAINFALL SATURDAY NIGHT. THE REASON FOR THIS IS DUE TO THE VERY DRY
CONDITIONS ACROSS THE AREA. THUS A MAJORITY OF THIS RAINFALL SOAKED
INTO THE GROUND.
SOME OF THE RAINFALL SUNDAY AND SUNDAY NIGHT IS FALLING OVER AREAS
THAT SAW HEAVY RAIN SATURDAY NIGHT. MOST OF THE AREA HOWEVER...DID
NOT SEE HEAVY RAIN.
AREA RIVERS WILL RESPOND TO THE HEAVY RAINFALL DURING THE COMING
WEEK. CURRENT RIVER FORECASTS ARE PROJECTING SIGNIFICANT RISES ON
ALL RIVERS FROM THE FORECAST RAINFALL. EXACTLY WHERE AND HOW MUCH
RAIN FALLS WILL BE THE KEY AS TO HOW MUCH AREA RIVERS RISE. THERE IS
MEDIUM TO HIGH CONFIDENCE THAT SEVERAL AREA RIVERS WILL APPROACH
FLOOD STAGE WITH A LOW TO MEDIUM CONFIDENCE THAT A FEW WILL EXCEED
FLOOD STAGE.
&&
.CLIMATE...
ISSUED AT 309 PM CDT SUN APR 13 2014
RECORD LOWS FOR APRIL 15TH
BURLINGTON.....23 IN 1943 AND PREVIOUS YEARS
CEDAR RAPIDS...17 IN 1928
DUBUQUE........21 IN 1928
MOLINE.........22 IN 1928
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-JO DAVIESS-MERCER-
ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...ERVIN
HYDROLOGY...08
CLIMATE...08Hazardous weather outlook, Apr 13, 2:50 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT SUN APR 13 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CDT SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TODAY
THROUGH THIS EVENING. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR MOVING INTO THE MIDWEST WILL LIKELY RESULT IN
RAIN MIXING WITH OR POSSIBLY CHANGING TO SNOW OVER PORTIONS OF
THE OUTLOOK AREA MONDAY MORNING. NO ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS IN EXCESS OF 1 INCH WOULD BE APPRECIATED.
In the hours before
Local storm report, Apr 13, 3:50 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN W BELLE PLAINE 41.90N 92.28W
04/13/2014 M3.20 INCH BENTON IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0425 PM HEAVY RAIN 4 W STANLEY 42.64N 91.89W
04/13/2014 M2.03 INCH BUCHANAN IA CO-OP OBSERVER
TOTAL SINCE 9 PM LAST NIGHT. 0.90 INCHES FELL SINCE THE 8
AM OB TIME.
&&Local storm report, Apr 13, 4:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 6 NE VAN HORNE 42.08N 92.03W
04/13/2014 M3.45 INCH BENTON IA TRAINED SPOTTER
UPDATE. EVENT TOTAL SO FAR. 2.30 INCHES SINCE THIS
MORNING.
&&Local storm report, Apr 13, 4:08 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 SSW LADORA 41.73N 92.20W
04/13/2014 M5.17 INCH IOWA IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0500 PM HEAVY RAIN LOWDEN 41.86N 90.92W
04/13/2014 M1.06 INCH CEDAR IA CO-OP OBSERVER
TOTAL SINCE 1 AM CDT.
&&Local storm report, Apr 13, 4:15 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN DUBUQUE 42.50N 90.69W
04/13/2014 M1.01 INCH DUBUQUE IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
&&Local storm report, Apr 13, 4:16 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN DUBUQUE 42.50N 90.69W
04/13/2014 M1.01 INCH DUBUQUE IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0500 PM HEAVY RAIN 6 NE VAN HORNE 42.08N 92.03W
04/13/2014 M3.45 INCH BENTON IA TRAINED SPOTTER
UPDATE. EVENT TOTAL SO FAR. 2.30 INCHES SINCE THIS
MORNING.
0500 PM HEAVY RAIN LOWDEN 41.86N 90.92W
04/13/2014 M1.06 INCH CEDAR IA CO-OP OBSERVER
TOTAL SINCE 1 AM CDT.
0500 PM HEAVY RAIN 2 SSW LADORA 41.73N 92.20W
04/13/2014 M5.17 INCH IOWA IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0425 PM HEAVY RAIN 4 W STANLEY 42.64N 91.89W
04/13/2014 M2.03 INCH BUCHANAN IA CO-OP OBSERVER
TOTAL SINCE 9 PM LAST NIGHT. 0.90 INCHES FELL SINCE THE 8
AM OB TIME.
0410 PM HEAVY RAIN W BELLE PLAINE 41.90N 92.28W
04/13/2014 M3.20 INCH BENTON IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0408 PM HEAVY RAIN 2 W CEDAR RAPIDS 41.97N 91.71W
04/13/2014 M3.00 INCH LINN IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
0359 PM HEAVY RAIN 5 NW IOWA CITY 41.71N 91.60W
04/13/2014 M1.79 INCH JOHNSON IA TRAINED SPOTTER
EVENT TOTAL SO FAR. 0.26 OCCURRED OVERNIGHT WITH 1.53
INCHES DURING THE DAY.
0330 PM HEAVY RAIN 1 W NORTH LIBERTY 41.74N 91.63W
04/13/2014 M2.20 INCH JOHNSON IA TRAINED SPOTTER
EVENT TOTAL SO FAR. 1.8 INCHES SINCE 7 AM AND 0.4 INCHES
BETWEEN MIDNIGHT AND 7 AM.
0300 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
04/13/2014 M3.00 INCH LINN IA TRAINED SPOTTER
TOTAL SO FAR SINCE 1230 AM CDT.
0300 PM HEAVY RAIN 2 NNW NORTH LIBERTY 41.76N 91.62W
04/13/2014 M2.24 INCH JOHNSON IA TRAINED SPOTTER
EVENT TOTAL SO FAR. 1.63 INCHES SINCE 8 AM.
0200 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
04/13/2014 M2.00 INCH IOWA IA TRAINED SPOTTER
RAINFALL SO FAR.
1250 PM HEAVY RAIN NNW SPRINGVILLE 42.06N 91.45W
04/13/2014 M1.50 INCH LINN IA TRAINED SPOTTER
SINCE MIDNIGHT.
1205 PM HEAVY RAIN 1 ENE FORT MADISON 40.63N 91.33W
04/13/2014 M1.40 INCH LEE IA TRAINED SPOTTER
SINCE 8 AM THIS MORNING.
1205 PM HEAVY RAIN 4 SSE OAKVILLE 41.05N 91.01W
04/13/2014 M1.00 INCH DES MOINES IA TRAINED SPOTTER
SINCE 8 AM THIS MORNING.
1200 PM HEAVY RAIN WNW PARNELL 41.58N 92.01W
04/13/2014 M1.00 INCH IOWA IA TRAINED SPOTTER
&&Local storm report, Apr 13, 4:32 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN S WILLIAMSBURG 41.66N 92.01W
04/13/2014 M3.00 INCH IOWA IA TRAINED SPOTTER
TOTAL SO FAR.
&&Tornado, Johnson
- When
- April 13, 4:56 PM CST to 4:58 PM CST
- Where
- Johnson County, 0.9 mi NW of Lone Tree to 1.65 mi N of Lone Tree
- Rating
- EF0
- Path length
- 1.3 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.488, -91.444
A team from the National Weather Service surveyed the area around Lone Tree. No damage was found. The path is estimated from witness accounts, photos, and video evidence. Several witnesses described a funnel that went up and down numerous times. Photo and video documentation show that a tornado did touch down at least briefly to the west and north of Lone Tree.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Flooding in New York, April 13 to 19, 2014$325,000 · 2 events
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Hail and Damaging Winds in Missouri, April 13, 2014$17,000 · 58 kt wind · 15 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504405.